Alert archive / Virginia / Wind Advisories in 2008

Wind Advisory 30, NWS Blacksburg, VA

December 27, 2008Bland County, Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 27, 2008, 3:10 PM EST for Bland County, Tazewell County, Virginia; Mercer County, West Virginia. It took effect at Dec 28, 2008, 12:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 3:10 PM EST (20:10 UTC)
In effect from
Dec 28, 2008, 12:00 AM EST
Expired
Dec 28, 2008, 7:05 AM EST
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Bland County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 272010
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EST SAT DEC 27 2008

...STRONG SOUTHWEST WINDS TONIGHT AND EARLY SUNDAY...

.A COLD FRONT WILL APPROACH THE REGION AND MOVE THROUGH OUR AREA
SUNDAY. IN ADVANCE OF THIS FRONT...GUSTY SOUTHWEST WINDS CAN BE
EXPECTED.

VAZ007-010-WVZ042-280500-
/O.NEW.KRNK.WI.Y.0030.081228T0500Z-081228T1400Z/
TAZEWELL-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...BLUEFIELD
310 PM EST SAT DEC 27 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SUNDAY. 

SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH TONIGHT AND WILL
GUST TO AS HIGH AS 40 TO 50 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HYSELL
2 follow-up statements
000 
WWUS71 KRNK 280454
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 PM EST SAT DEC 27 2008

...STRONG SOUTHWEST WINDS TONIGHT AND EARLY SUNDAY...

.A COLD FRONT WILL APPROACH THE REGION AND MOVE THROUGH OUR AREA
SUNDAY. IN ADVANCE OF THIS FRONT...GUSTY SOUTHWEST WINDS CAN BE
EXPECTED.

VAZ007-010-WVZ042-281300-
/O.CON.KRNK.WI.Y.0030.081228T0500Z-081228T1400Z/
TAZEWELL-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...BLUEFIELD
1154 PM EST SAT DEC 27 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY. 

SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH TONIGHT AND WILL
GUST TO AS HIGH AS 40 TO 50 MPH THROUGH MID MORNING SUNDAY.

A WIND ADVISORY MEANS WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWUS71 KRNK 281205
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 AM EST SUN DEC 28 2008


VAZ007-010-WVZ042-281315-
/O.CAN.KRNK.WI.Y.0030.000000T0000Z-081228T1400Z/
TAZEWELL-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...BLUEFIELD
705 AM EST SUN DEC 28 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

WIND GUSTS OVERNIGHT AND EARLY THIS MORNING HAVE GENERALLY BEEN
LESS THAN 30 MPH. A FEW LOCATIONS HAVE SEEN WIND GUSTS TO NEAR 40
MPH. NOW THAT SHOWERS HAVE MOVED INTO THE AREA...WIND GUSTS SHOULD
DROP DOWN SOME. WHEN THE COLD FRONT COMES TROUGH THE AREA BETWEEN
1000 AM AND NOON...THE WINDS WILL SHIFT TO THE WEST AND MAY GUST
TO AROUND 40 MPH FOR A BRIEF PERIOD.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 27, 12:35 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 27, 12:35 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EST SAT DEC 27 2008

.SYNOPSIS...
WEAK HIGH PRESSURE AND COOLER TEMPERATURES WILL HOLD ON OVER THE
AREA MUCH OF TODAY...ESPECIALLY IN THE PIEDMONT...THEN GIVE WAY
TO WARM SOUTHWEST WINDS TONIGHT AS A COLD FRONT APPROACHES FROM THE
WEST. THE COLD FRONT WILL MOVE THROUGH ON SUNDAY. HIGH PRESSURE
WILL BUILD BACK INTO THE MID- ATLANTIC AREA MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
VISIBLE SATELLITE PICS INDICATE LOW CLOUDS PREVALENT EAST OF THE
BLUE RIDGE. MOIST LOW LEVEL SOUTHWEST FLOW SHOULD KEEP CLOUDS AND
COOLER TEMPERATURES IN PLACE THROUGH THE AFTERNOON AS FORECAST
SOUNDINGS SUGGEST. MEANWHILE...SKIES HAVE CLEARED IN THE WEST AND
WITH STRENGTHENING SOUTHWEST LOW LEVEL JET IN ADVANCE OF AN
APPROACHING UPPER LEVEL SHORT WAVE...KEPT VERY WARM HIGHS IN PLACE
WITH A RECORD HIGH ANTICIPATED AT BLF.

AS FOR PRECIP...12Z SOUNDINGS FROM RNK AND GSO BOTH SHOW SHALLOW
MOISTURE BELOW 5K FEET. 12Z NAM FORECASTS INCREASING ISENTROPIC
LIFT INTO THE NC PIEDMONT AFTER 18Z...BUT WITH SHALLOW
MOISTURE...LOWERED POPS OF MEASURABLE PRECIP AND CHANGED PRECIP
TO DRIZZLE.

I EXPECT TEMPS TONIGHT TO BE NEARLY STEADY FOR ALL BUT THE FAR
WEST...AND THEN RISING AT SOME POINT WHEN THE RESIDUAL WEDGE
FINALLY BREAKS. I HAVE POPS INCREASING LATE IN THE FAR WEST...AND
ALONG THE BLUE RIDGE WHERE THERE IS SOME UPSLOPE FLOW. MAIN
CONCERN TONIGHT IS THE POTENTIAL FOR STRONG WINDS TO MIX TO THE
SURFACE IN THE SW MTNS OF VA AND PERHAPS THE HIGHER RIDGES OF SE
WV AND EVEN ALONG THE BLUE RIDGE IN NW NC AND FAR SW VA. FOR
NOW...I HAVE WIND GUSTS IN TAZEWELL COUNTY VA AND SMALL PORTIONS
OF MERCER COUNTY WV ABOVE 40 KNOTS WHICH WOULD WARRANT AN
ADVISORY. WILL CONTINUE TO ADDRESS IN THE HWO AND ALLOW ANOTHER
MODEL RUN AND NEW SET OF DATA FOR THE DAY SHIFT OT ANALYZE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
LOOKING AT THE FRONT MAKING IT INTO THE WRN CWA AROUND 12Z
SUNDAY...THEN MOVING EAST OF THE CWA BY LATE IN THE DAY. APPEARS
THE THREAT OF SHOWERS WILL BE GREATEST IN THE MORNING ACROSS THE WRN
CWA THEN SPREADING INTO THE PIEDMONT IN THE AFTERNOON. THE STRONG SW
LL AHEAD OF FRONT MAY CAUSE THE SHOWERS TO PRODUCE DECENT GUSTY
WINDS ACROSS THE BLUE RIDGE AND POINTS EAST. THREAT OF THUNDER LOOKS
MINIMAL AS MAIN INSTABILITY AXIS STAYS SOUTHEAST.  OVERALL QPF IS
EXPECTED TO BE LIGHT WITH HEAVIER AMOUNTS IN SOUTHERN COUNTIES WHERE
SOME DYING CONVECTIVE ELEMENTS COULD MOVE IN. BUT MOST AREAS WILL
SEE LESS THAN A QUARTER INCH.

TEMPS SUNDAY TRICKY AND ATM...THINKING THE MAV MOS MAY BE THE WAY
TO GO AS GOOD WA AHEAD OF FRONT OUT EAST PUSHES TEMPS UP FROM A
MILD START. IMPEDING FACTOR WILL BE CLOUD COVER AND SHOWERS IN THE
AFTERNOON.

SUN NIGHT-MON NIGHT...

LOW LL WINDS SHIFT TO THE WEST AND NORTHWEST AS SFC
HIGH PUSHES INTO THE TN CLY. MEANWHILE UPPER LEVEL FLOW WILL REMAIN
SOUTHWEST AS TROUGH SHIFTS INTO THE TN/OH CLY. THIS WILL SLOW THE
FRONT DOWN A BIT ACROSS THE ERN PART OF NC INTO GA. LEFT CHANCE OF
SHOWERS IN ACROSS THE SOUTHEAST SUN NIGHT. 5H FLOW WILL BEGIN TO
FLATTEN MON NIGHT AND EXPECT A RETURN TO SEASONAL TEMPS AFTER THIS
BRIEF WARM SPELL.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS PER HPC EXTENDED DESK DISCUSSION THE MEDIUM RANGE MODELS ARE IN
GOOD AGREEMENT THROUGH THE MIDDLE OF NEXT WEEK WITH A TRANSITION TO
ZONAL FLOW ACROSS THE CONUS. THIS SHOULD ALLOW FOR SEVERAL FRONTAL
PASSAGES BUT AN ABOVE NORMAL TEMPERATURE REGIME. HIGH PRESSURE
CENTERED OVER THE SOUTHEASTERN U.S. TUESDAY SHOULD PRODUCE HIGHS
INTO THE 50S ACROSS MOST OF THE AREA...PERHAPS UPPER 40S FAR NW. A
FAIRLY WEAK SHORT-WAVE AND ASSOCIATED LOW PASSES BY IN THE NORTHERN
STREAM LATE TUESDAY INTO EARLY WED DRAGGING A BOUNDARY ACROSS THE
AREA WITHOUT MUCH IN THE WAY OF PRECIPITATION. SURFACE HIGH PRES
THURSDAY WITH SOMEWHAT COOLER AIR. 12Z ECMWF MODEL HAS BACKED OFF
CONSIDERABLY ON THE STRONG AMPLIFICATION SHOWN THE 00Z AND YESTERDAY
MODEL RUNS...GFS SHOWS MORE DIGGING ENERGY IN THE CENTRAL PLAINS
WITH A CLOSING OFF LOW OVER THE MIDWEST AND RAPIDLY SWINGING TO THE
NORTHEAST COAST EARLY SAT. DEX IS THE MOST AGGRESSIVE WITH A MORE
AMPLIFIED TROUGH OVER THE OH VALLEY AND SURFACE LOW DEVELOPMENT OVER
SE VA LATE FRIDAY. NEEDLESS TO SAY THE UNCERTAINTY IS VERY HIGH
AMONG THESE POTENTIAL SOLUTIONS.

IN THE EXTENDED RANGE...BOTH HPC AND PC MENTION BUILDING HEIGHTS
OVER THE NORTH ATLANTIC BEYOND DAY 7 WITH A MORE NEGATIVE
NA-LOOKING CONFIGURATION LEADING TO AT LEAST A FLAT TROUGH OVER THE
EASTERN U.S. ALTHOUGH AGAIN UNCERTAINTY REMAINS HIGH.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SATELLITE IMAGES SHOW EXTENSIVE LOW CLOUDS EAST OF THE BLUE
RIDGE. WITH MOIST LOW LEVEL SOUTHWEST FLOW TO PREVAIL
TODAY...EXPECT IFR CIGS TO CONTINUE AT DAN THROUGH THE AFTERNOON
AND NIGHT. LYH MAY SEE AN HOUR OR TWO OF BRIEF CLEARING THIS
AFTERNOON...AND ROA SHOULD HAVE A FEW HOURS OF CLEARING THIS
AFTERNOON BEFORE CLOUDS AND IFR CIGS REFORM EARLY THIS
EVENING/LATE THIS AFTERNOON. AT LWB...LOW CLOUDS ARE EXPECTED TO
RETURN AFTER SUNSET TONIGHT WITH MOISTURE RETURN. AT BLF...VFR
CONDITIONS ARE ANTICIPATED UNTIL FRONT ARRIVES MID MORNING SUNDAY
WHICH WILL BRING LOW CLOUDS AND SHOWERS FOR A FEW HOURS.

ANOTHER AVIATION CONCERN TONIGHT WILL BE STRENGTHENING
SOUTH/SOUTHWEST WINDS IN ADVANCE OF THE APPROACHING COLD FRONT. BLF
WILL LIKELY SEE GUSTS IN EXCESS OF 30 KTS OVERNIGHT.

THE IFR TO MVFR CONDITIONS WITH THE FRONT SUNDAY WILL BE FOLLOWED BY
VFR CONDITIONS SUNDAY NIGHT THROUGH WEDNESDAY.
&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR SATURDAY 12/27:

BLUEFIELD: 62 IN 1959
BLACKSBURG: 65 IN 1971
DANVILLE: 77 IN 1982
LYNCHBURG: 71 IN 1971
ROANOKE: 69 IN 1984.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/PH
NEAR TERM...JJ/PH
SHORT TERM...JS
LONG TERM...PC
AVIATION...PH
CLIMATE...
Hazardous weather outlook, Dec 27, 5:14 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EST SAT DEC 27 2008

NCZ002>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-WVZ044-281015-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-
514 AM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ011-012-015-WVZ043-045-281015-
ASHE-WATAUGA-GILES-WYTHE-GRAYSON-SUMMERS-GREENBRIER-
514 AM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS WILL BE INCREASING AHEAD OF A COLD FRONT. THE
WINDS COULD GUST AS HIGH AS 40 TO 45 MPH ACROSS THE HIGHER
TERRAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOUTHWEST WINDS COULD GUST AS HIGH AS 40 TO 45 MPH ACROSS THE
HIGHER TERRAIN SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-WVZ042-281015-
TAZEWELL-SMYTH-BLAND-MERCER-
514 AM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS WILL BE INCREASING AHEAD OF A COLD FRONT. THE
WINDS COULD GUST AS HIGH AS 45 TO 50 MPH ACROSS THE HIGHER
TERRAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOUTHWEST WINDS COULD GUST AS HIGH AS 45 TO 50 MPH ACROSS THE
HIGHER TERRAIN SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2008Wind Advisories in West Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.